Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 183, NWS Blacksburg, VA

July 1, 2012Franklin County, Henry County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2012, 12:02 AM EDT for Franklin County, Henry County, Pittsylvania County, Virginia. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 12:02 AM EDT (04:02 UTC)
Expired
Jul 1, 2012, 1:00 AM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 12:10 AM EDTHAIL 1.254 Ese Rocky Mount, VAHAIL FELL ON ENGLISH ROAD. A TREE AND SEVERAL LARGE LIMBS WERE ALSO BLOWN DOWN.
Jul 1, 12:12 AM EDTHAIL 0.884 Ese Rocky Mount, VAHAIL FELL ON COWANS FURNACE ROAD.
Jul 1, 12:55 AM EDTHAIL 13 Nw Chatham, VAA FEW QUARTER SIZE HAILSTONE MIXED IN WITH NICKEL SIZE HAIL ON CHERRYSTONE LAKE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2802 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS51 KRNK 010402
SVRRNK
VAC067-089-143-010500-
/O.NEW.KRNK.SV.W.0183.120701T0402Z-120701T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 100 AM EDT.

* AT 1157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCKY MOUNT...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SONTAG...
  SAGO...
  CLIMAX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3692 8002 3709 7993 3703 7951 3701 7948
      3703 7946 3700 7932 3671 7946
TIME...MOT...LOC 0402Z 289DEG 27KT 3696 7981

$$

16
1 follow-up statement
829 
WWUS51 KRNK 010438
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 AM EDT SUN JUL 1 2012

VAC089-010448-
/O.CAN.KRNK.SV.W.0183.000000T0000Z-120701T0500Z/
HENRY VA-
1238 AM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENRY COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3682 7965 3686 7964 3683 7967 3687 7973
      3700 7968 3703 7951 3701 7948 3702 7946
      3703 7946 3700 7932 3671 7946
TIME...MOT...LOC 0438Z 289DEG 27KT 3687 7949

$$

VAC067-143-010500-
/O.CON.KRNK.SV.W.0183.000000T0000Z-120701T0500Z/
PITTSYLVANIA VA-FRANKLIN VA-
1238 AM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR CENTRAL PITTSYLVANIA AND EASTERN FRANKLIN COUNTIES...

AT 1235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CLIMAX...OR 6 MILES NORTHEAST OF CALLANDS...MOVING EAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLIMAX...
  GRETNA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3682 7965 3686 7964 3683 7967 3687 7973
      3700 7968 3703 7951 3701 7948 3702 7946
      3703 7946 3700 7932 3671 7946
TIME...MOT...LOC 0438Z 289DEG 27KT 3687 7949

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:50 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 30, 9:50 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT SAT JUN 30 2012

.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE ALOFT WILL REMAIN OVER THE REGION
INTO SUNDAY. A WEAK COLD FRONT WILL DIP SOUTH INTO THE AREA LATER
SUNDAY BEFORE STALLING INTO MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 925 PM EDT SATURDAY...

CONVECTION REMAINS STRONG TO SEVERE FROM HILLSVILLE EAST-SOUTHEAST
INTO THE NC/VA PIEDMONT. ACTIVITY HAS BEEN ACTIVE DUE TO HIGH
INSTABILITY AND LACK OF CAP. THE STORMS HAVE STARTED TO SHOW SIGNS
OF ACCELERATING EAST WITH INCREASE IN WIND GUSTS BEING NOTED.
STILL MAIN THREAT SHOULD BE HAIL AS CORES ARE GOING UP WELL 65DBZ
UP TO -20C. LARGEST HAIL REPORTED HAS BEEN HEN EGG SIZE IN THE
TAZEWELL AND GALAX AREA OF SW VA.

FOR THE NEXT FEW HOURS WILL USE PERSISTANCE ON RADAR TO FORECAST
POPS INTO THE FAR SE CWA...WITH MORE CONVECTION NOW FIRING UP
UPSTREAM INTO WV. WILL HAVE 30 POPS UP THAT WAY AFTER
MIDNIGHT...BUT WILL HAVE TO WATCH FOR MORE DEVELOPMENT INTO A LINE
POSSIBLY BEFORE DAWN NORTH OF THE CWA.

DID NOT MAKE MUCH CHANGE TO THE FORECASTED TEMPS WITH WARM MUGGY
CONDITIONS REMAINING OVER MOST OF THE AREA.

HIGHS AGAIN CLOSE TO 100 BLUE RIDGE EAST SUNDAY AS 85H TEMPS WARM
A LITTLE AND NW DOWNSLOPE GIVES A BOOST. ALSO A FEW MORE RECORDS
LIKELY TO FALL PER CLIMATE SECTION BELOW WHILE HEAT CRITERIA A BIT
MORE IFFY AS LOW LEVEL DRYING TAKES PLACE. SINCE LOOKING AT
MARGINAL CRITERIA FOR ONLY A FEW HOURS PLAN TO ONLY INCLUDE A FEW
SE CTYS IN ANOTHER ADVISORY FOR SUNDAY FOR NOW.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
AS OF 345 PM EDT SATURDAY...

THE UPPER LEVEL RIDGE OF HIGH PRESSURE EXTENDING FROM THE CENTRAL
PLAINS WILL REMAIN THE MAIN FEATURE IN OUR WEATHER PATTERN FOR THE
EARLY PART OF THE WEEK...WHICH WILL KEEP OUR TEMPERATURES VERY MUCH
ON THE WARM SIDE. THAT STATED...A WEAK COLD FRONT WILL PUSH SOUTH
FROM NEW ENGLAND ACROSS THE OHIO RIVER VALLEY ON MONDAY AFTERNOON...
BRINGING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
AREA. AT THE VERY LEAST...THE INCREASED CLOUD COVER WILL HELP TAKE
THE EDGE OFF OF THE EXCESSIVELY HIGH TEMPERATURES BY A FEW
DEGREES...AND WILL BE LOOKING FOR TEMPERATURES TO REMAIN BELOW 100
ACROSS THE PIEDMONTS...ALTHOUGH HIGHS IN THE MID TO UPPER 90S ACROSS
THE EAST WILL STILL BE COMMON.

THE UPPER LEVEL RIDGE WEAKENS SOMEWHAT TUESDAY AND WEDNESDAY...AND
WE CAN EXPECT TO TRANSITION TO A LITTLE BIT MORE OF A TYPICAL
SUMMERTIME WEATHER PATTERN...WITH SHOWER AND THUNDERSTORMS
DEVELOPING MAINLY ACROSS THE MOUNTAINS DURING THE EARLY AFTERNOON...
AND DIMINISHING IN COVERAGE DURING THE LATE EVENING. HIGHS WILL
REMAIN ON THE WARM SIDE...WITH MID 80S TO AROUND 90 EXPECTED ACROSS
THE MOUNTAINS...AND LOW TO MID 90S EXPECTED ACROSS THE PIEDMONTS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
AS OF 345 PM EDT SATURDAY...

SHOWERS AND THUNDERSTORMS WILL STAY IN THE FORECAST THROUGH THE END
OF THE COMING WORKWEEK AS A COLD FRONT DRIFTS SLOWLY SOUTHWARD
ACROSS THE OHIO RIVER VALLEY ON THURSDAY...AND EVENTUALLY THROUGH
OUR AREA ON FRIDAY AND FRIDAY NIGHT. BY THE TIME THE FRONT MAKES IT
THROUGH OUR AREA...IT APPEARS THAT IT WILL BE WEAKENED TO THE POINT
WHERE THERE IS NOT MUCH DIFFERENCE IN TEMPERATURES ON EITHER SIDE OF
THE BOUNDARY...AND WE CAN STILL EXPECT MID TO UPPER 80S ACROSS MOST
OF THE MOUNTAINS...AND LOWER 90S ACROSS THE PIEDMONTS FOR FRIDAY AND
SATURDAY HIGHS. WEAK HIGH PRESSURE DOES BUILD INTO OUR AREA BEHIND
THE FRONT HOWEVER...AND WE CAN EXPECT LOWER RAIN CHANCES FOR FRIDAY
NIGHT AND SATURDAY.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
AS OF 720 PM EDT SATURDAY...

MAINLY WILL SEE VFR CONDITIONS THIS PERIOD OUTSIDE ANY SCATTERED
CONVECTION THIS EVENING. THIS CONVECTION IS MAINLY SITUATED FROM
NEAR BLF-JFZ ESE TO HLX WITH ISOLATED COVEARAGE EAST OF LYH. THINK
BLF HAS BEST THREAT THROUGH 01Z OF GETTINGT TSRA SO PUT A TEMPO
GROUP TO COVER THIS. MAY SEE SOME FOG OVERNIGHT IN THE GREENBRIER
VALLEY AND AROUN DANVILLE...OTHERWISE VFR.
WILL HAVE TO WATCH CONVECTION UPSTREAM OVER OHIO-ILLINOIS AND IF
THE FLOW TURNS THIS SYSTEM SOUTHEAST TOWARD OUR AREA AFTER
MIDNIGHT. MODELS CURRENTLY SLIDING MOST OF THIS NORTH OF OUR AREA.

WILL SEE MORE DEVELOPMENT SUNDAY AFTN MAINLY EAST OF THE MTNS.
OVERALL...KEPT VFR CONDITIONS.

EXPECT MAINLY VFR CONDITIONS SUNDAY NIGHT THROUGH WEDNESDAY THOUGH
WILL LIKELY SEE MORE AREAS OF MVFR/IFR VISIBILITY DUE TO FOG EARLY
EACH MORNING FROM MONDAY ONWARD...ESPECIALLY AT KLWB AND KBLF.
ALSO...EXPECT TO SEE AN UPTICK IN AFTERNOON CONVECTION AND
ASSOCIATED SUB-VFR CONDITIONS AS THE UPPER LEVEL HIGH PRESSURE
SYSTEM GRADUALLY WEAKENS AND DRIFTS WESTWARD TOWARD THE LOWER-MID
MS VALLEY. TERRAIN- INDUCED AFTERNOON CONVECTION CURRENTLY
ANTICIPATED MONDAY- WEDNESDAY.

&&

.CLIMATE...
RECORD HIGHS:

              SATURDAY/30TH             SUNDAY/1ST
BLACKSBURG  NEW 95/2012  OLD 92/1966      92/1959
BLUEFIELD   NEW 96/2012  OLD 88/1969      88/2005
DANVILLE    103/1959                     100/1990
LYNCHBURG   103/1936                      98/1970
ROANOKE     104/1936                     100/1931

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FROM 2 PM TO 8 PM EDT SUNDAY FOR VAZ043-044-058-
     059.
NC...HEAT ADVISORY FROM 2 PM TO 8 PM EDT SUNDAY FOR NCZ004>006.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/WP
SHORT TERM...NF
LONG TERM...NF
AVIATION...JH/WP
CLIMATE...
Hazardous weather outlook, Jun 30, 9:08 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT SAT JUN 30 2012

NCZ001>003-018>020-VAZ007-009-010-012>017-022-032>034-045-020115-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-CAMPBELL-
908 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STORMS THIS EVENING WILL BE SEVERE WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING...WITH THE MAIN THREAT DAMAGING WINDS.

HOT TEMPERATURES WILL PERSIST SUNDAY INTO MONDAY WITH HIGHS IN THE
90S...AND HEAT INDEX VALUES IN THE 90S TO NEAR 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-035-046-047-WVZ042>045-020115-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-
APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
908 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT WITH
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING...WITH DAMAGING WINDS THE MAIN THREAT.

HOT TEMPERATURES WILL PERSIST SUNDAY INTO MONDAY WITH HIGHS IN THE
90S...AND HEAT INDEX VALUES IN THE 90S TO NEAR 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043-044-058-059-020115-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
908 PM EDT SAT JUN 30 2012

...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STORMS THIS EVENING COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING.

HOT TEMPERATURES WILL PERSIST MONDAY WITH HIGHS IN THE 90S TO
AROUND 100...WITH HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 10:48 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 PM EDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND DMG     5 ENE STUART            36.66N 80.19W
06/30/2012                   PATRICK            VA   911 CALL CENTER

            ONE TREE BLOWN DOWN AT THE INTERSECTION OF SPRING ROAD
            AND MT. VALLEY ROAD.

&&

WHP
Special weather statement, Jun 30, 10:51 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 PM EDT SAT JUN 30 2012

VAZ019-020-024-010330-
ALLEGHANY VA-BATH VA-ROCKBRIDGE VA-
1051 PM EDT SAT JUN 30 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND ROCKBRIDGE
COUNTIES...

AT 1049 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF HOT SPRINGS...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR INGALLS FIELD AROUND 1100 PM...DOUTHAT STATE
PARK AROUND 1105 PM...NIMROD HALL AROUND 1110 PM...COLLIERSTOWN
AROUND 1125 PM AND LEXINGTON CITY AROUND 1130 PM.

LAT...LON 3785 7915 3781 7916 3779 7920 3782 7923
      3779 7926 3767 7934 3762 7944 3759 7946
      3775 7968 3777 7968 3778 7972 3798 8002
      3803 7997 3808 7996 3810 7994 3812 7995
      3815 7992

16
Local storm report, Jun 30, 10:53 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 PM EDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 SE ENNICE             36.51N 80.94W
06/30/2012  E1.00 INCH       ALLEGHANY          NC   PUBLIC

            ENNICE

0523 PM     HAIL             1 S LOW GAP             36.52N 80.86W
06/30/2012  E0.50 INCH       SURRY              NC   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT BEBEE LANE AND HWY 89

0523 PM     HAIL             3 W TAZEWELL            37.12N 81.57W
06/30/2012  E0.50 INCH       TAZEWELL           VA   PUBLIC

            DIME SIZE HAIL REPORTED

0534 PM     HAIL             2 S LOW GAP             36.50N 80.87W
06/30/2012  E1.25 INCH       SURRY              NC   PUBLIC

            ON RAMEY CREEK ROAD.

0558 PM     HAIL             5 WSW CALLAWAY          36.99N 80.13W
06/30/2012  E1.25 INCH       FLOYD              VA   TRAINED SPOTTER

0603 PM     HAIL             3 SW TAZEWELL           37.08N 81.55W
06/30/2012  E0.50 INCH       TAZEWELL           VA   PUBLIC

            DIME SIZE HAIL.

0609 PM     HAIL             1 ESE BLOWING ROCK      36.12N 81.65W
06/30/2012  E1.50 INCH       WATAUGA            NC   PUBLIC

            REPORTED BY WATAUGA COUNTY ROAD CONDITIONS FACEBOOK PAGE
            IN BLACKBERRY AREA.

0610 PM     HAIL             AHO                     36.17N 81.62W
06/30/2012  E0.50 INCH       WATAUGA            NC   PUBLIC

            DIME SIZE HAIL.

0610 PM     HAIL             1 ESE BLOWING ROCK      36.12N 81.65W
06/30/2012  E1.00 INCH       WATAUGA            NC   TRAINED SPOTTER

            A FEW QUARTER SIZE HAILSTONES WERE MIXED IN WITH DIME
            DIZE HAIL ON BLACKBERRY LANE. HAIL LASTED UNTIL 620 PM.

0623 PM     HAIL             CALLAWAY                37.02N 80.05W
06/30/2012  E1.75 INCH       FRANKLIN           VA   BROADCAST MEDIA

0635 PM     HAIL             6 WNW RUSTBURG          37.31N 79.20W
06/30/2012  E0.75 INCH       CAMPBELL           VA   TRAINED SPOTTER

            THREE QUARTER INCH HAIL REPORTED 3S LYH

0637 PM     HAIL             5 NE FERRUM             36.97N 79.97W
06/30/2012  E1.75 INCH       FRANKLIN           VA   PUBLIC

            REPORT FROM OLD FORGE ROAD.

0639 PM     HAIL             5 S BURKES GARDEN       37.02N 81.35W
06/30/2012  E1.00 INCH       BLAND              VA   TRAINED SPOTTER

            QUARTER SIZE HAIL MIXED IN WITH NICKEL SIZE HAIL.

0645 PM     HAIL             4 W RUSTBURG            37.28N 79.17W
06/30/2012  E0.88 INCH       CAMPBELL           VA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED ON ENGLISH TAVERN ROAD AT 29S

0659 PM     HAIL             4 NNE EVINGTON          37.29N 79.26W
06/30/2012  E1.00 INCH       CAMPBELL           VA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL ON ROBINSON DRIVE.

0710 PM     HAIL             6 W RUSTBURG            37.29N 79.20W
06/30/2012  E1.00 INCH       CAMPBELL           VA   TRAINED SPOTTER

            CLARKS ROAD

0730 PM     HAIL             4 SSE CONCORD           37.29N 78.96W
06/30/2012  E0.50 INCH       CAMPBELL           VA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

0730 PM     TSTM WND DMG     4 SSW CHAPEL            37.23N 80.96W
06/30/2012                   GILES              VA   PUBLIC

            SEVERAL LARGE LIMBS DOWN ON ROUTE 609

0740 PM     HAIL             3 NW TAZEWELL           37.15N 81.56W
06/30/2012  E1.00 INCH       TAZEWELL           VA   TRAINED SPOTTER

            BAPTIST VALLEY ROAD

0740 PM     HAIL             2 NNW FRIES             36.74N 80.98W
06/30/2012  E1.00 INCH       CARROLL            VA   TRAINED SPOTTER

            ROUTE 94 NORTH OF FRIES

0740 PM     HAIL             4 NE FRIES              36.75N 80.92W
06/30/2012  E1.75 INCH       CARROLL            VA   TRAINED SPOTTER

            LASTED 10 MINUTES, AND COVERED THE GROUND.

0740 PM     HAIL             4 ENE FRIES             36.73N 80.89W
06/30/2012  E1.75 INCH       CARROLL            VA   PUBLIC

0751 PM     HAIL             2 E FRIES               36.71N 80.93W
06/30/2012  E1.75 INCH       CARROLL            VA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED

0754 PM     HAIL             S TAZEWELL              37.11N 81.52W
06/30/2012  E2.00 INCH       TAZEWELL           VA   PUBLIC

            DAMAGE TO VEHICLES.

0754 PM     HAIL             5 ESE FRIES             36.70N 80.89W
06/30/2012  E2.00 INCH       CARROLL            VA   PUBLIC

            DAMAGE TO VEHICLES.

0756 PM     HAIL             1 NNW TAZEWELL          37.14N 81.53W
06/30/2012  E1.00 INCH       TAZEWELL           VA   TRAINED SPOTTER

            QUARTER SIZE HAIL ON WHITLEY BRANCH ROAD

0756 PM     HAIL             1 NNW TAZEWELL          37.13N 81.52W
06/30/2012  E2.00 INCH       TAZEWELL           VA   PUBLIC

0800 PM     HAIL             5 ENE FRIES             36.73N 80.88W
06/30/2012  E1.75 INCH       CARROLL            VA   PUBLIC

            BERKSHIRE ROAD

0800 PM     HAIL             1 ENE TAZEWELL          37.12N 81.50W
06/30/2012  E1.75 INCH       TAZEWELL           VA   TRAINED SPOTTER

            HILL STREET

0802 PM     HAIL             6 ESE FRIES             36.70N 80.87W
06/30/2012  E1.75 INCH       CARROLL            VA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL ON CARROLTON PIKE

0805 PM     HAIL             3 NW TAZEWELL           37.15N 81.55W
06/30/2012  E1.00 INCH       TAZEWELL           VA   PUBLIC

            QUARTER SIZE HAIL ON MOBILE DRIVE

0810 PM     HAIL             4 NW BURKES GARDEN      37.14N 81.41W
06/30/2012  E1.75 INCH       TAZEWELL           VA   PUBLIC

            GRATTON IN TAZEWELL

0827 PM     TSTM WND DMG     1 NE STUART             36.64N 80.27W
06/30/2012                   PATRICK            VA   911 CALL CENTER

            DISPATCH REPORTS NUMEROUS TREES DOWN ACROSS THE SOUTHEAST
            PORTION OF PATRICK COUNTY...ESPECIALLY IN THE DOYBNS
            AREA. NICKEL SIZE HAIL ALSO REPORTED.

0830 PM     HAIL             SW HILLSVILLE           36.77N 80.73W
06/30/2012  E1.75 INCH       CARROLL            VA   PUBLIC

0840 PM     HAIL             3 NW CRITZ              36.67N 80.19W
06/30/2012  E1.75 INCH       PATRICK            VA   PUBLIC

            SPRING ROAD

0845 PM     HAIL             3 WNW WYTHEVILLE        36.96N 81.13W
06/30/2012  E1.00 INCH       WYTHE              VA   PUBLIC

            STONY FORK ROAD

0848 PM     HAIL             NW WYTHEVILLE           36.95N 81.08W
06/30/2012  E0.88 INCH       WYTHE              VA   TRAINED SPOTTER

0854 PM     HAIL             1 E BASSETT             36.77N 79.97W
06/30/2012  E0.50 INCH       HENRY              VA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED ON BASSET HEIGHTS ROAD

0933 PM     TSTM WND DMG     4 SSW WESTERN SMITH MOU 36.99N 79.76W
06/30/2012                   FRANKLIN           VA   911 CALL CENTER

            MULTIPLE TREES DOWN IN GLADE HILL

1028 PM     TSTM WND DMG     5 ENE STUART            36.66N 80.19W
06/30/2012                   PATRICK            VA   911 CALL CENTER

            ONE TREE BLOWN DOWN AT THE INTERSECTION OF SPRING ROAD
            AND MT. VALLEY ROAD.

1028 PM     TSTM WND DMG     3 NNE REIDSVILLE        36.39N 79.65W
06/30/2012                   ROCKINGHAM         NC   EMERGENCY MNGR

            TREES DOWN ON NARROW GAGE ROAD

&&

MBS
Local storm report, Jun 30, 10:58 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 PM EDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             2 SSE STUART            36.60N 80.27W
06/30/2012  E0.88 INCH       PATRICK            VA   PUBLIC

&&

WHP
Special weather statement, Jun 30, 11:31 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 PM EDT SAT JUN 30 2012

VAZ012-015-016-010415-
CARROLL VA-GRAYSON VA-WYTHE VA-
1131 PM EDT SAT JUN 30 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON AND WYTHE
COUNTIES...

AT 1127 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF SPEEDWELL...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR FRIES AROUND 1140 PM...GALAX CITY AROUND 1150
PM...PIPERS GAP AROUND 1155 PM...HILLSVILLE AROUND MIDNIGHT...
LAMBSBURG AROUND 1205 AM AND FANCY GAP AROUND 1210 AM.

LAT...LON 3684 8116 3680 8058 3656 8066 3656 8088
      3667 8122

16
Special weather statement, Jun 30, 11:50 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 PM EDT SAT JUN 30 2012

VAZ033-034-010445-
BEDFORD VA-FRANKLIN VA-
1150 PM EDT SAT JUN 30 2012

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 1149 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKY
MOUNT...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR OAK LEVEL AROUND 1155 PM...SONTAG AROUND
MIDNIGHT...SOUTHERN SMITH MOUNTAIN LAKE AROUND 1210 AM AND PENHOOK
AROUND 1215 AM.

LAT...LON 3683 8000 3691 8020 3699 8012 3708 8011
      3712 8013 3716 8009 3717 8001 3714 7999
      3714 7996 3719 7989 3706 7944 3706 7949
      3702 7946 3701 7948 3705 7954 3704 7959
      3685 7965 3679 7976

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:04 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick32 min
Jun 30, 8:05 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell, Wythe40 min
Jun 30, 8:14 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick46 min
Jun 30, 8:17 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick43 min
Jun 30, 8:25 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski, Wythe50 min
Jun 30, 8:38 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick22 min
Jun 30, 8:43 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Pulaski, Wythe47 min
Jun 30, 8:47 PM EDTSpecial Weather StatementRNKFranklin58 min
Jun 30, 8:59 PM EDTSevere Thunderstorm WarningRNKPatrick46 min
Jun 30, 9:02 PM EDTSevere Thunderstorm WarningRNKHenry23 min
Jun 30, 9:05 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania, Roanoke40 min
Jun 30, 9:31 PM EDTSpecial Weather StatementRNKCarroll29 min
Jun 30, 9:41 PM EDTSevere Thunderstorm WarningRNKPatrick64 min
Jun 30, 9:50 PM EDTAreal Flood AdvisoryRNKPatrick3 hr
Jun 30, 10:40 PM EDTSpecial Weather StatementRNKSmyth, Wythe50 min
Jun 30, 10:51 PM EDTSpecial Weather StatementRNKBath, Rockbridge, City of Buena Vista, City of Lexington39 min
Jun 30, 11:31 PM EDTSpecial Weather StatementRNKCarroll, City of Galax44 min
Jun 30, 11:50 PM EDTSpecial Weather StatementRNKFranklin55 min
Jul 1, 12:29 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Buena Vista, City of Lexington51 min
Jul 1, 12:43 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania62 min
Jul 1, 12:51 AM EDTSpecial Weather StatementRNKPatrick39 min
Jul 1, 1:02 AM EDTSevere Thunderstorm WarningRNKCarroll, Patrick33 min
Jul 1, 1:52 AM EDTSpecial Weather StatementRNKHalifax53 min
Jul 1, 1:55 AM EDTSpecial Weather StatementRNKCharlotte65 min
Jul 1, 2:34 AM EDTSpecial Weather StatementRNKCharlotte26 min
Jul 1, 9:56 AM EDTSpecial Weather StatementRNKSmyth, Tazewell64 min
Jul 1, 10:10 AM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell65 min
Jul 1, 10:56 AM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe50 min
Jul 1, 11:20 AM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Patrick, Pulaski, Wythe and 1 more55 min
Jul 1, 11:38 AM EDTSevere Thunderstorm WarningRNKCarroll, Grayson52 min
Jul 1, 11:55 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick, Pulaski, Wythe52 min
Jul 1, 12:26 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick, City of Martinsville45 min
Jul 1, 12:53 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville52 min
Jul 1, 1:16 PM EDTSpecial Weather StatementRNKPittsylvania59 min
Jul 1, 1:22 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania36 min
Jul 1, 1:45 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.